Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
59 Posts
For about the past 3 years, I've taken this type of medication to help with my studies, after I was diagnosed with ADD. Coincidentally, I've only had IBS for a little over a year now, so I've been suspicious of psychostimulants not only aggravating my symptoms, but also being part of the cause for my IBS. The specific type of pill that I have been taking most of the time has been Vyvanse at 70mg dosages, and I recently switched to Adderall 60mg to see if it would cause less side-effects. I only started taking the Adderall about a week ago, and as soon as I began taking it I immediately went from feeling painless every day to having bad stomach pain resembling heart burn, indigestion, and some lower abdominal pain as well. I found a website for people taking Adderall that mentioned the possible side-effects, and also warned people with certain existing conditions to not take it. Here is what they said.http://www.adhdawareness.com/good-and-bad-effects-of-adderall.html
Do not use Adderall if the following applies: * advanced arteriosclerosis * symptomatic cardiovascular disease * moderate to severe hypertension * hyperthyroidism * known hypersensitivity or idiosyncrasy to the sympathomimetic amines * glaucoma * agitated states * history of drug abuse * during or within 14 days following the administration of monoamine oxidase inhibitors
I don't know much about IBS and how it works, but at least several of these things have close enough of a connection with IBS related pain AFAIK to make me worried.So I was hoping to see if anyone else on this forum had any issues with taking Adderall, or any type of ampetamines, and having it irritate their IBS symptoms.If not, I'd like to hear if anyone could tell me if my concerns are valid based on what the website mentions. Thanks in advance.
 

·
Registered
Joined
·
18 Posts
I used methylphenidate (ritalin) on and off throughout the course of my IBS-C, and did not find it to have much of an effect one way or the other. It did however have a very slight laxative effect, which was welcomed given that I suffered with constipation. In my opinion, if stimulants do have any undesirable effects on IBS, it is insofar as they substantially heighten senstation in a general manner. One could thus end up more intensely attuned to what goes on in the gastrointestinal tract. Also, I wouldn't be overly concerned, since psychostimutants don't affect too directly the neurotransmitter systems which are theorized to be involved with IBS at its deepest levels; namely, serotonin systems. The serotonergic properties of stimulants are negligible, so they shouldn't mess around around with any of the root mechanisms of IBS. That said, they could cause symptoms like a pain in the stomach, indigestion or nausea. I often experienced such things while on ritalin, especially higher doses. It's just that I never considered those symptoms to be part of IBS. I considered them to be simply stimulant induced stomach pain, stimulant induced nausea etc., which was independent of my IBS symptoms, which were severe constipation and rectal hypersensitivity. Also, I really don't see anything in the list of conditions you posted that is really related to IBS.
 

·
Registered
Joined
·
34,955 Posts
About the only thing I expect is that most other stimulants that people use they do tend to speed up the gut as they kinda speed up everything a bit. When people have a lot of diarrhea they often have them see if reducing/eliminating things like caffeine and nicotine will impact the problem.
 
1 - 3 of 3 Posts
Top